Alert archive / South Dakota / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Aberdeen, SD

July 23, 2008Dewey County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jul 23, 2008, 5:55 PM MDT for Dewey County, South Dakota. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2008, 5:55 PM MDT (23:55 UTC)
Expired
Jul 23, 2008, 8:07 PM MDT
In force
2 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 166 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:46 PM MDTFLASH FLOODIsabel, SDTWO STORMS PASSED OVER THE TOWN OF ISABEL IN A SHORT PERIOD OF TIME WITH OVER 1.5 INCHES OF PRECIPITATION. OBSERVER REPORTS WATER RUNNING DOWN THE STREETS, DITCHES FULL AND OVERFLOWING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 232355
FFWABR
SDC041-240300-
/O.NEW.KABR.FF.W.0005.080723T2355Z-080724T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
555 PM MDT WED JUL 23 2008

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 900 PM MDT

* AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4539 10149 4542 10149 4543 10148 4548 10148
      4525 10097 4508 10124 4528 10150 4539 10150

$$
CONNELLY
1 follow-up statement
000 
WGUS73 KABR 240207
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
907 PM CDT WED JUL 23 2008

SDC041-240217-
/O.CAN.KABR.FF.W.0005.000000T0000Z-080724T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEWEY SD-
807 PM MDT WED JUL 23 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN DEWEY
COUNTY...

LAT...LON 4539 10149 4542 10149 4543 10148 4548 10148
      4525 10097 4508 10124 4528 10150 4539 10150

$$
KEARNS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:37 PM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 23, 2:37 PM MDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
337 PM CDT WED JUL 23 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
THUNDERSTORMS BEGINNING TO DEVELOP OVER THE BLACK HILLS THIS
AFTERNOON WITH CU DEVELOPMENT FARTHER NORTH ACROSS THE WESTERN
DAKOTAS ALONG A DRY LINE. DEWPOINTS NEAR 70 NOTED ACROSS THE
WESTERN COUNTIES THIS AFTERNOON WITH LOW 50S DEWPOINTS WEST OF THE
DRY LINE. EXPECTING ADDITIONAL DEVELOPMENT ACROSS WESTERN AND
EVENTUALLY INTO CENTRAL SOUTH DAKOTA LATER THIS AFTERNOON AND INTO
THE EVENING HOURS. CLOUD COVER ACROSS THE EAST HAS KEPT
INSTABILITY AT BAY AND WILL AWAIT LLJ DEVELOPMENT OVERNIGHT FOR
ANY POSSIBLE THUNDERSTORM ACTIVITY. LAPS DATA SHOWING 2000-2500
J/KG CAPE ACROSS WESTERN CORSON AND WESTERN DEWEY COUNTIES WITH NO
CAP. CAPES DROP OFF SIGNIFICANTLY EAST OF THE MISSOURI WHERE CLOUD
COVER WAS PRESENT ALL DAY. HIGH PWATS FROM 1.50 TO NEARLY 2 INCHES
THIS EVENING INDICATES POTENTIAL FOR HEAVY RAIN WITH ANY
THUNDERSTORMS THAT DEVELOP. BEST INSTABILITY THIS EVENING LIES
ALONG THE MISSOURI RIVER VALLEY...WITH ELEVATED INSTABILITY
DEVELOPING LATER TONIGHT ACROSS THE EAST AS LLJ STRENGTHENS. ALL
IN ALL...A RATHER DIFFICULT CONVECTIVE FORECAST THIS
EVENING/OVERNIGHT THANKS IN PART TO THE CLOUD COVER TODAY. DID
BACK OFF FROM THE LIKELY POPS ACROSS THE EAST AND WENT WITH
GENERALLY 40 TO 50 PERCENT CHANCES. COULD SEE ADDITIONAL
THUNDERSTORM ACTIVITY TOMORROW AFTERNOON AS THE ACTUAL FRONTAL
BOUNDARY MOVES THROUGH THE AREA. BY THURSDAY AFTERNOON CAPE VALUES
APPROACH 2000-2500 J/KG ACROSS THE EASTERN CWA. DECENT SHEAR
VALUES ALSO RESIDE ACROSS THE EASTERN COUNTIES. BUMPED UP POPS
SLIGHTLY OUT OF THE SLIGHT CHANCE CATEGORY. FRONTAL BOUNDARY LOOKS
TO EXIT THE AREA TO THE SOUTHEAST BY THURSDAY EVENING BUT WILL
MAINTAIN SLIGHT CHANCE POPS NEAR THE FRONT INTO THURSDAY EVENING.

TEMPS WILL STAY ON THE WARM SIDE TOMORROW AS 850 MB TEMPS INCREASE
SLIGHTLY. WITH MORE SUNSHINE EXPECTED...WILL SEE HIGHS APPROACHING
90 DEGREES IN SOME AREAS THURSDAY AFTERNOON.

.LONG TERM...FRIDAY THROUGH WEDNESDAY
TRENDS IN UPPER LEVEL FLOW DURING THIS PERIOD CAN BE DEFINED AS
GENERALIZED RIDGING IN THE WEST WITH UPPER TROUGH IN THE
EAST...MARKED BY SEVERAL SHORTWAVES TRAVERSING THIS FLOW. WITH
LITTLE FAITH IN GUIDANCE ABILITY TO HANDLE SUBTLE FEATURES WITH
THIS TYPE PATTERN...HAVE FOCUSED ELIMINATING PRECIPITATION DURING
SEVERAL PERIODS AND IN CERTAIN AREAS...HOWEVER AM HAVING DIFFICULT
TIME NOT ADDING SLIGHT CHANCE/CHANCE ACROSS MUCH OF THE REGION
OVER THE LENGTH OF THE PERIOD. HAVE ALSO MADE MINOR ADJUSTMENTS TO
TEMPERATURE TRENDS OVER MAV/MEX GUIDANCE FOR WESTERN COUNTIES AS
RECENT WET TREND WILL SKEW FORECAST MAX GUIDANCE BASED OFF A DRIER
CLIMATOLOGY.

&&

.AVIATION...
RATHER COMPLEX AVIATION FORECAST FOR THE NEXT 24 HOURS WITH
SHOWERS SCATTERED ACROSS THE CWA...AND MAINLY VFR ISOLD MVFR
CIGS/VISBY. THESE CONDITIONS ARE EXPECTED TO PERSIST DURING THE
AFTERNOON HOURS WITH AN ISOLD CB AS WELL.  CB ACTIVITY IS
EXPECTED TO BECOME MORE WIDESPREAD DURING THE MID TO LATE
AFTERNOON ACROSS WESTERN SD AND BEGIN MOVING EAST...EFFECTING
KPIR/KMBG...BUT WILL LIKELY SEE A DECREASE IN ACTIVITY AS THIS
LINE MOVES TOWARD THE ATY/KABR TERMINALS LATE THIS EVENING. SYSTEM
WILL EVOLVE INTO A POSSIBLE HEAVY RAIN PRODUCER WITH BRIEF MVFR/IFR
CIGS/VISBY POSSIBLE AS IT MOVES THROUGH KABR/KATY AND POINTS EAST.
AS ALWAYS DURING THE SUMMER CONVECTIVE SEASON...AREAS THAT SEE
HEAVY RAINFALL TODAY COULD EXPERIENCE FOG DEVELOPMENT OVERNIGHT.
WE WILL ALSO SEE A SECOND FRONTAL FEATURE MOVE INTO THE REGION
THURSDAY...AND WITH PLENTY OF MOISTURE AROUND...MORE THUNDERSTORM
DEVELOPMENT FOR MUCH OF THE AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...CONNELLY
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 23, 3:14 PM MDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
414 PM CDT WED JUL 23 2008

SDZ003>005-009-010-015>017-033>037-045-048-051-242115-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
414 PM CDT WED JUL 23 2008 /314 PM MDT WED JUL 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS WESTERN AND CENTRAL SOUTH DAKOTA INTO THE EVENING
HOURS. SOME STORMS MAY PRODUCE LARGE HAIL AND HEAVY RAIN ACROSS
CENTRAL SOUTH DAKOTA THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON...SOME OF
WHICH MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING ACROSS PORTIONS
OF CENTRAL SOUTH DAKOTA.

MNZ039-046-SDZ006>008-011-018>023-242115-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
414 PM CDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS EASTERN SOUTH DAKOTA
AND WEST CENTRAL MINNESOTA. A FEW STORMS COULD BE SEVERE WITH
LARGE HAIL AND HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON...SOME OF
WHICH MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:47 PM MDTSevere Thunderstorm WarningABRDewey58 min
Jul 23, 5:21 PM MDTTornado WarningABRDewey24 min
Jul 23, 5:45 PM MDTSevere Thunderstorm WarningABRDewey60 min
Jul 23, 5:56 PM MDTTornado WarningABRDewey34 min

Nearby

Flash Flood Warnings in South Dakota, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.